Osteoporosis Treatment Denosumab May Cause ANCA Vasculitis, Case Report Suggests

Osteoporosis Treatment Denosumab May Cause ANCA Vasculitis, Case Report Suggests

Denosumab, an approved treatment for osteoporosis, may sometimes trigger antineutrophil cytoplasmic antibody (ANCA) associated vasculitis with cytoplasmic ANCAs, a case study reports.

While this treatment has been linked with vasculitis, this is the first report of a denosumab-derived cytoplasmic-ANCA vasculitis, the researchers say.

The case study, “c-ANCA vasculitis after initiation of denosumab,” was reported by researchers at the University of Miami and published in BMJ Case Reports.

Denosumab, sold as Prolia and Xgeva, is an antibody used to treat osteoporosis in postmenopausal women who are at high risk for fractures, as well as bone complications in patients with cancer.

The most common side effects of denosumab are musculoskeletal pain, elevated cholesterol, and bladder inflammation. A few cases of cutaneous vasculitis have also been linked to denosumab, but a case of cytoplasmic-ANCA-positive vasculitis caused by denosumab injections had not yet been reported.

In this case, an 85-year-old Peruvian woman was referred to the emergency department by her primary care physician for generalized weakness, decreased appetite, leg swelling, decreased urine output, and abnormal lab results.

The women had received 60 mg of denosumab for her osteoporosis one month earlier. At that time, her lab tests were normal, but she went on to develop a small lesion in her ankle with a skin rash and visible reddish blood vessels in the skin.

A new evaluation was suggestive of systemic inflammation and acute renal failure, with her lungs also showing signs of immune cell infiltration. Researchers excluded bacterial or fungal infections, as well as rheumatic conditions. However, the patient was positive for cytoplasmic ANCAs, which seemed to be causing a rapid worsening of her kidney function.

Investigators suspected acute kidney inflammation, acute cell death of the kidney’s tubular structures, or ANCA-associated drug-induced vasculitis and started her on high doses of pulsed intravenous steroids and methylprednisolone.

She also received a treatment called plasmapheresis — which replaces the plasma in a patient’s blood — three times a week to remove potentially harmful autoantibodies, and weekly Rituxan (rituximab) for a total of three weeks.

Despite these efforts, her respiratory function deteriorated significantly, and mechanical ventilation was required to help her breathe. Four weeks after being admitted at the hospital, her condition continued to deteriorate, progressing to end-stage renal disease and severe anemia likely due to alveolar bleeding.

Given her terminal condition, the family decided to proceed with comfort measures, and she was transferred to a hospice, where she died four days later.

“As new medications continue to be developed, the number of agents causing drug-induced vasculitis is expected to increase,” the researchers wrote.

“While there is no definitive laboratory test or unique clinical finding that helps distinguish drug-induced vasculitis from other vasculitis or idiopathic autoimmune diseases, physicians should be able to recognize and consider the diagnosis of drug-induced syndromes,” they said.

“Once suspicion for drug-induced vasculitis arises, the offending agent should be discontinued and immunosuppressive therapy should be initiated according to the severity of organ involvement to inhibit progression to severe, irreversible disease,” they concluded.

Alice Melão Editor
×
Alice Melão Editor

Leave a Comment

Your email address will not be published. Required fields are marked *